Homework Help

After the use of antibiotics, what happens to the Clostridium difficile endospores that...

user profile pic

candyland28 | Student, Undergraduate | eNotes Newbie

Posted May 8, 2013 at 12:38 AM via web

dislike 1 like

After the use of antibiotics, what happens to the Clostridium difficile endospores that have been lying dormant in the large intestine?

 

1 Answer | Add Yours

user profile pic

ncchemist | eNotes Employee

Posted May 22, 2013 at 11:57 PM (Answer #1)

dislike 1 like

You are only allowed to ask one question at a time so I edited down accordingly.  Clostridium difficile is a gram positive bacteria that can reside in the intestines of humans.  Under normal circumstances, it is vastly outnumbered by the natural "gut flora", or the diverse array of normal, healthy bacteria that reside in the human gut to help break down food molecules for digestion and absorption.  Clostridium difficile exists inside hard spores that help protect it.  After taking a broad spectrum antibiotic that temporarily eliminates much of the gut flora, the C. difficile spores are unharmed and can now populate the intestines without competition from other bacteria.  C. difficile can cause serious irritable bowels and abdominal pain if left untreated.  It requires a more harsh antibiotic treatment.

Sources:

Join to answer this question

Join a community of thousands of dedicated teachers and students.

Join eNotes